A case of bipolar disorder with tardive dyskinesia responding well to clozapine treatment


Çıtak S.

8th International Congress on Psychopharmacology & 6th International Symposium on Child and Adolescent Psychopharmacology, Antalya, Türkiye, 20 - 24 Nisan 2016, cilt.2016, no.26, ss.370

  • Cilt numarası: 2016
  • Basıldığı Şehir: Antalya
  • Basıldığı Ülke: Türkiye
  • Sayfa Sayıları: ss.370

Özet

Tardive dyskinesia (TD) is an iatrogenic, neurological, hyperkinetic movement disorder characterized by repetitive, involuntary, purposeless movements in the oral/ lingual/ buccal area, or choreoathetoid movements of the extremities. The subtypes of TD include movement disorders such as tardive dystonia, akathisia, blepharospasm, myoclonus, tics/tourettism, tremor, and gait. TD prevalence is estimated to be 20–50% of all patients treated with neuroleptics. TDs are caused exclusively by Dopamine Receptor Blockers (DRBs) such as antipsychotics, also by DRBs prescribed for nausea (metoclopramide) and dizziness (prochlorperazine). Case: A 78 year-old, male patient. Married, has 8 children. He presented to our hospital with involuntary movements of tongue, mouth and bilateral eyes. In the psychiatric history, he had mood episodes for 1-2 weeks which includes talkativeness, sleeplessness and increased rate of spending money. He had been prescribed depot injection treatment (probably antipsychotic) several times, 20 years ago. After those injections, he has got involuntary movements, beginning at 1995 and being more prominent in the last 5 years. He used 100 mg of sertraline and 25 mg of imipramine irregularly for psychiatric problems without admission to psychiatrists, and hydrochlorothiazide/ losartan (12.5 mg/50 mg) daily for hypertension. In psychiatric evaluation, there were mild depressive symptoms, involuntary movements prominent in eyes and orobuccal area. AIMS score was 24. Neurology consultation was requested. They decided to start 1000 mg/day of valproic acid (VPA) and 30 mg/day of baclofen with the diagnosis of blepharospasm and orobuccal dystonia. Our diagnosis was TD. During the next 3 weeks he continued to take 1500 mg/day VPA and 30 mg/day baclofen. His involuntary movements began to decrease but cognitive impairments came out, which were thought to be due to side effects of VPA. So we decided to decrease the dosage of VPA to 1000 mg and begin clozapine 25 mg. During the follow up we increased clozapine dosage to 37.5 mg. After two weeks of clozapine treatment AIMS score was 6 and involuntary movements were totally under control. Treating TD is often unsuccessful, making prevention particularly important. Prevention can be achieved by limiting DRB use to only when it is necessary and using atypical DRB where possible. For the second generation APs the risk of TD was found to be similar among all APs except for clozapine and risperidone which have lesser risk. Clozapine, has also been shown to reduce abnormal movements in several small studies. Although there are some reports in the literature mentioning about TD due to clozapine treatment, clozapine successfully treated the TD symptoms in our patient. Other treatment alternatives are, tetrabenazine, dopamine depleters, vitamin E, calcium channel blockers, noradrenergic antagonists,benzodiazepines, cholinergic agonists, dopamine agonists, buspirone, GABA agonists, opioid antagonists, ECT, Deep brain stimulation, botulinum toxin type A. TD treatment is compelling in clinical practice and evidence-based treatment algorithms are insufficient. According to studies; risperidone and clozapine have low risk of causing TD. Some studies show that clozapine reduce involuntary movements and in our case low dosage of clozapine reduced involuntary movements successfully. Keywords: tardive dyskinesia, blepharospasm, clozapine, bipolar disorder